4 Pain Fighters You’ve Probably Never Tried…but Should
What’s the first thing you do when you’re hurting? If you’re like most people, you reach for aspirin, ibuprofen (Advil, Motrin), naproxen (Aleve) or a similar non-steroidal anti-inflammatory drug (NSAID). Each day, more than 30 million Americans take these popular medications. Another roughly 7 million take a different class of painkiller, acetaminophen (Tylenol) each day (see below).
The risks most people don’t think about: Even though NSAIDs are as common in most American homes as Band-Aids and multivitamins, few people realize that these medications often cause stomach and intestinal bleeding that leads to up to 20,000 deaths every year in the US. And while previous studies have suggested that these drugs also threaten heart health, an important new meta-analysis found that the risks are more significant than once thought. In fact, ibuprofen and other NSAIDs—taken in doses that many people consider normal—increased the risk for “major vascular events,” including heart attacks, by about one-third.
SAFER PAIN RELIEF
The good news is, it’s still fine to take an NSAID for arthritis, a headache or other types of short-term pain up to two or three times a week. It is also safe, with your doctor’s approval, to take a daily low-dose aspirin (81 mg) to prevent heart attacks and stroke.
What not to do: It is never a good idea to depend on these drugs to relieve chronic pain. As a doctor who specializes in treating arthritis pain, I rarely recommend these medications for long-term use because there are safer analgesics that are just as effective.
My favorite alternatives to oral NSAIDs (ask your doctor which might work best for your pain)…
You’ve probably seen over-the-counter pain-relieving creams, such as Zostrix and Capzasin. These products contain capsaicin, which causes a mild burning sensation and appears to reduce substance P, a neurotransmitter that sends pain signals to the brain. Capsaicin products work well for some people suffering from osteoarthritis or rheumatoid arthritis, back pain, shingles and diabetic nerve pain (neuropathy). Many people, however, get better results from…
- Voltaren Gel. In the heart study mentioned earlier, oral diclofenac (Voltaren) was one of the riskiest NSAIDs. But a topical version, Voltaren Gel, which is available by prescription, is less likely to cause side effects, even though it’s just as effective as the tablets. Voltaren Gel is good for pain in one joint, but if your pain is in several joints, supplements (see page 3) will offer more relief.
How it’s used: Apply the gel (up to four times a day) to the area that’s hurting—for example, your knee or wrist.
Helpful: Apply it after a bath or shower, when your skin is soft. More of the active ingredient will pass through the skin and into the painful area. Voltaren Gel should not be combined with an oral NSAID.
If you need even more pain relief, consider taking one or more of the following supplements. Start with the first one, and if pain has not decreased after eight weeks, add the second, then wait another eight weeks before adding the third, if necessary.
Important: Be sure to check first with your doctor if you take blood thinners or other medications because they could interact.
There’s been a lot of research on the anti-inflammatory and painkilling effects of curcumin (the compound that gives the curry spice turmeric its yellow color).One study found that it reduced pain and improved knee function about as well as ibuprofen.
Typical dose: 1,000 mg, twice daily.
- Fish oil.
A huge amount of data shows that the omega-3 fatty acids in fish oil have analgesic and anti-inflammatory effects.
Scientific evidence: One study found that 60% of patients with neck, back and joint pain who took fish oil improved so much that they were able to stop taking NSAIDs or other medications.
Typical dose: 2,000 mg daily.
Boswellia (or frankincense) is an herbal medicine that reduces both pain and inflammation. It’s effective for all types of joint pain, including osteoarthritis and rheumatoid arthritis.
Scientific evidence: In one study, patients with knee arthritis took boswellia or a placebo for two months, then switched to the opposite treatment for another two months. Results: The people taking boswellia had less pain and more knee mobility than those taking placebos.
Typical dose: 300 mg to 400 mg, three times daily.
HOW TO USE TYLENOL FOR PAIN
If you prefer an oral medication over the options in the main article, ask your doctor about switching from NSAIDs to acetaminophen (Tylenol). It’s not an anti-inflammatory, but it’s an effective pain reliever that doesn’t cause stomach upset or bleeding—or trigger an increase in cardiovascular risks. I’ve found that people who limit the dosage of acetaminophen are unlikely to have side effects. Caution: Taking too much of this drug can lead to liver damage, particularly if it’s used by someone who consumes a lot of alcohol or has underlying liver disease, such as hepatitis. My recommendation: No more than 2,000 mg daily of acetaminophen (this dosage is lower than the limits listed on the label).
Important: In calculating your total daily dose, be sure to factor in all sources of acetaminophen. More than 600 prescription and over-the-counter drugs, including cold and flu medications and allergy drugs, contain the active ingredient acetaminophen. For a partial list of medications that contain acetaminophen, go to KnowYourDose.org/common-medications. To be safe: Get a liver function test (usually covered by insurance) every six months if you regularly take acetaminophen.
[button content=”NEXT: THE SKINNY ON THE NEW SKIN STUDY” color=”orange” text=”black” url=”https://bottomlineinc.com/pycnogenol-helps-psoriasis/?utm_source=Organic&utm_medium=cta&utm_campaign=DM_ENGAGEMENT_NEUROPATHY_2016_06_24″ openin=”_self”]